Hail, Carter
- When
- May 1, 5:00 PM CST
- Where
- Carter County, 0.55 mi E of Fremont
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.950, -91.160
Hail to the size of nickels and quarters fell in Fremont.
An upper-level disturbance moved northeast through the Mid-Mississippi Valley through the afternoon, as the associated surface low lifted northeast across Michigan. The best instability was slightly elevated (MLCAPE values near 1000J/kg vs MUCAPE values 1500-2000J/kg), and the effective shear was barely 25kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An upper-level disturbance moved northeast through the Mid-Mississippi Valley through the afternoon, as the associated surface low lifted northeast across Michigan. The best instability was slightly elevated (MLCAPE values near 1000J/kg vs MUCAPE values 1500-2000J/kg), and the effective shear was barely 25kts. A subtle surface trough helped to get isolated storms going after 1500CST. One formed in southern Perry County and produced some small hail into far northeast Cape Girardeau County on its way into southern Illinois. Another isolated storm eventually moved northeast into Carter County around 1700CST and produced hail up to the size of quarters from Fremont to Van Buren.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 1, 1:26 PM CST, 3 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 226 PM CDT Thu May 1 2025 .KEY MESSAGES... - An unsettled weather pattern is expected for the rest of this week and into the weekend with scattered rain and storm chances. Low end chances of strong to severe storms exists. - Cooler temperatures in the 60s arrive for this weekend, with temperatures moderating back into the 70s next week. && .DISCUSSION... Issued at 226 PM CDT Thu May 1 2025 Scattered showers and storms are developing this afternoon associated with a mid level shortwave moving through the region. A surface low is forecast to move into the Great Lakes through tonight dragging a front into the area. Better dynamics associated with the 80 knot upper jet streak will occur to the east of the region which is where the better chances of severe storms are expected. Models suggest additional scattered thunderstorm development this evening along the front and associated moisture convergence although this activity may be fighting some upper level subsidence and height rises. Severe chances aren't zero but shear is fairly weak with only 20-30 kts of effective bulk shear. Modest instability will be present with dewpoints in the lower 60's so can't rule out a strong or severe storm or two. Behind the departing shortwave we will reside in broad southwesterly flow aloft into friday as another upper disturbance dives out of the plains. Large scale ascent will continue Friday into Saturday supporting chances of scattered showers and storms. The threat for severe weather will need to be watched for Friday. We look to be in the right rear quadrant of an upper level jet streak and one would expect to see some low level mass response because of that. This would potentially support an area of convection/MCS developing but forecast confidence is still low. This idea is supported in some of the model guidance. Again just something to keep an eye on. The once dry weekend has continued to trend wetter as guidance now is in pretty good agreement that a cutoff low develops over the Ohio and Tennessee Valley through the weekend and into early next week. This would suggest PoPs remaining with cloudy conditions and cooler temperatures. The unsettled pattern continues into much of next week as lower heights develop to the west and moisture advection returns. Parts of Monday and Tuesday may be our only drier days before rain returns for the rest of the extended period. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 107 PM CDT Thu May 1 2025 An upper level disturbance may bring isolated to widely scattered SHRA/TSRA this afternoon into early tonight. Confidence on timing and coverage remains uncertain. Any SHRA/TSRA would bring temporary ceiling and vsby restrictions. Additional chances of showers and storms are possible on Friday as well but again confidence is low. Southwest winds 5-15 kts expected today becoming lighter tonight shifting more westerly with a frontal passage early Friday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && DISCUSSION...AD AVIATION...AD
Hazardous Weather Outlook National Weather Service Paducah KY 231 PM CDT Thu May 1 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 231 PM CDT Thu May 1 2025 /331 PM EDT Thu May 1 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and evening. A few of the storms could reach strong to severe level in southwest Indiana and the Kentucky Pennyrile. Damaging wind gusts and large hail will be the main severe weather hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another chance of thunderstorms is forecast Friday into Friday night. An isolated strong to severe thunderstorm cannot be ruled out during this time, with damaging wind gusts and large hail again being the main severe weather risks. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be ruled out today and today.
Special Weather Statement
National Weather Service Paducah KY
451 PM CDT Thu May 1 2025
ILZ080-084-012215-
Perry IL-Jackson IL-
451 PM CDT Thu May 1 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PERRY AND NORTHERN
JACKSON COUNTIES THROUGH 515 PM CDT...
At 451 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Elkville to 8 miles
southwest of Ava. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Murphysboro, De Soto, Elkville, Hurst, Ava, Dowell, Campbell Hill,
and Vergennes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3795 8915 3778 8915 3780 8967 3782 8968
3783 8966 3786 8966 3796 8959
TIME...MOT...LOC 2151Z 278DEG 31KT 3789 8928 3782 8963
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
515 PM CDT Thu May 1 2025
MOZ076-012245-
Perry MO-
515 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERRY COUNTY
THROUGH 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perryville, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Perryville, Frohna, and Longtown.
This includes Interstate 55 between Mile Markers 120 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3771 8961 3760 8964 3760 8966 3758 8968
3760 8969 3760 8971 3759 8972 3760 8973
3759 8976 3760 8979 3759 8980 3761 8980
3760 8998 3773 8997
TIME...MOT...LOC 2215Z 276DEG 23KT 3764 8989
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
528 PM CDT Thu May 1 2025
ILZ081-085-012315-
Franklin IL-Williamson IL-
528 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WILLIAMSON AND
SOUTHWESTERN FRANKLIN COUNTIES THROUGH 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Royalton, or near Christopher, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Herrin, West Frankfort, Benton, Johnston City, Christopher, Zeigler,
Royalton, Hurst, Buckner, Orient, Freeman Spur, and Bush.
This includes Interstate 57 in Illinois between Mile Markers 59 and
71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 8915 3796 8915 3800 8888 3780 8888
TIME...MOT...LOC 2227Z 270DEG 17KT 3790 8911
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWPreliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Thu May 1 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 3 NNE Murphysboro 37.81N 89.32W
05/01/2025 M1.75 Inch Jackson IL Emergency Mngr
Ping pong ball to golfball size hail just
north of Murphysboro at Ava Rd and Highway
13/127.
&&
DRSSpecial Weather Statement
National Weather Service Paducah KY
552 PM CDT Thu May 1 2025
MOZ107-012330-
Carter MO-
552 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARTER COUNTY
THROUGH 630 PM CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fremont, or 12 miles southwest of Van Buren, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Van Buren and Fremont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3709 9122 3708 9111 3710 9101 3710 9096
3705 9096 3705 9080 3696 9076 3683 9122
TIME...MOT...LOC 2252Z 249DEG 29KT 3693 9121
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
553 PM CDT Thu May 1 2025
ILZ084-088-MOZ076-087-012345-
Jackson IL-Union IL-Cape Girardeau MO-Perry MO-
553 PM CDT Thu May 1 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION...
SOUTHWESTERN JACKSON...SOUTHEASTERN PERRY AND NORTHEASTERN CAPE
GIRARDEAU COUNTIES THROUGH 645 PM CDT...
At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 12 miles southeast of Perryville, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grand Tower, Altenburg, Frohna, and Old Appleton.
This includes Interstate 55 between Mile Markers 114 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3754 8977 3771 8976 3771 8946 3749 8947
TIME...MOT...LOC 2253Z 276DEG 16KT 3762 8969
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DWThe St Louis radar (KLSX), 199 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
2 hail. Local standard time, as filed.
Hail to the size of nickels and quarters fell in Fremont.
Hail up to the size of quarters fell in Van Buren.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259825, 1259826.